JL403. Advanced Practice and Improved Outcomes for Infusion Therapy Patients Experiencing ADRs
Kelly R. Young, DNP, ANP-C, AOCN®, Duke Raleigh Medical Center, Raleigh, NC, Emily Dill, ANP-BC, MSN, Duke Raleigh Medical Center, Raleigh, NC, Yuri Fesko, MD, Duke Medical Oncology for Wake County, Duke University, Durham, North Carolina, and Lindsay MacDiarmada, MHA, Duke Raleigh Hospital, Raleigh, NC
Objective: Our cancer infusion room treats sixty patients per day. Infusions include complex chemotherapy, monoclonal antibodies, and research pharmaceuticals. The high volume of infusions and the complexity of the regimens has led to increasing numbers of adverse drug reactions (ADR) or “allergic responses”. This has been primarily due to anaphylactic and anaphylactoid reactions. Most chemotherapy reactions are true allergic reactions. They occur within minutes of the start of an infusion (Lenz, 2007; Zanotti & Markman, 2001). Anaphylactoid reactions can occur within minutes to hours and are impossible to distinguish from serious reactions (Vogel, 2010). ADRs complicate 5-10% of infusions. ADRs account for increased morbidity and mortality in both chemotherapy and in monoclonal antibody infusions (Gobel, 2007). By placing an advanced practice provider (APP) in the infusion room, we anticipated better outcomes for patients experiencing ADRs. We hoped to prevent life threatening ADRs and to prevent the transfer of care to the emergency department. Methods: A retrospective analysis of 2016 events labeled as “allergic reactions” was completed. There were ADRs that lead to transfers to the emergency department. These ADRs were graded as a “unsafe condition” or nonevent to a “harmful” condition, or one that was temporary and required escalation in the level of care. An APP was placed in the infusion center. The APP was the “first responder” to reaction. The APP managed allergic reactions to prevent escalation of reactions and care. Results: The addition of the APP prevented escalating reactions that would have otherwise resulted in transfer to the emergency department. Prompt assessment and intervention led to significant decreased numbers of allergic events. While final numbers are pending, initial analysis translated into cost savings for the Center and the patients. Conclusions: An APP can influence the outcome of a ADR for staff and patients if available and prepared. The APP can help staff and patients navigate beyond the “standing” reaction order set when it is no longer helpful. The APP provides physical assessment skills and interventions that de-escalate the ADR both physically and fiscally. Recommendations: 1. APPs should routinely update themselves on the management of allergic reactions. 2. Every infusion center should be staffed with a APP who is knowledgeable about the therapies being given in the room and how to manage acute reactions. 3. APPs should be familiar with available supplies and be ready to deal with an allergic reaction from the moment an infusion is initiated.
For access to the full length article, please sign in